Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Prescribed Warferin following an accident with broken hip. Have swelling and discolouration of the lower limbs and feet. What to do?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 8479 Questions
I HAVE BEEN PRESCRIBED WARFERIN FOLLOWING AN ACCIDENT IN WHICH I BROKE MY HIP AND HAD A TOTAL HIP . REPLACEMENT WHILST IN RECOVERY, I APPARENTLY WENT INTO ATRIAL FIBRILATION-HAVing had no previous symptoms. The medical team were keen for me to start warfarin. My INR has been quite erratic. I have had an echo sound of the heart and a 24 hour moniter ECg. am awaiting the results. I feel fine except for swelling and discolouration of the lower limbs and feet. This is really stressing me and is so uncomfortable - I feel as if the skin is going to burst. My GP prescribed diuretics but they did not have any effect. He has now prescribed elastic stockings . I had my operation in mid January of 2013, and started warfarin then. until then I had only got swollen ankles when flying, This seems to be a different kind of odema as the legs and ankles are very hard. The cardiologist suggested a different kind of blood thinner which is more expensive than warfarin.
Posted Sun, 4 Aug 2013 in Hypertension and Heart Disease
Answered by Dr. Michelle Gibson James 58 minutes later
Hi, thanks for using healthcare magic

Pedal edema (swelling involving the lower limbs) can be very uncomfortable.
Edema can occur due to accumulation of fluid from heart, kidney or liver disease , as well as any issues involving the venous or lymphatic circulation of the lower limbs.
Swelling can also occur as a side effect of some medication.

The heart tests that you had done would determine if the swelling is related to the heart. In most persons where it is heart related there are other symptoms such as chest pain and shortness of breath.

Any condition affecting the kidneys and liver can result in swelling. The kidneys because there is reduced clearance of fluid from the body and the liver because they are involved in making some proteins in the body. The lack of the proteins cause fluid to move out of the cells into the surrounding space causing swelling.

If the venous or lymphatic circulation is impaired then swelling is a possibility. In venous disease , there may be dilated veins (varicose veins) seen.

In addition to assessing your heart, your doctors may suggest blood tests to check the liver and the kidneys and possibly imaging tests if they believe that the swelling is related to the venous or lymphatic circulation.

IN terms of the warfarin, it is the most commonly used anticoagulant but does require frequent INR monitoring and it restricts the foods that can be used.

There are newer anti coagulants that do not require any monitoring and there are few or no food restrictions.
The name is xarelto,, this is the trade name (name sold under), the actual drug is rivaroxaban.
It is more expensive than warfarin but if you include the price of the repeated INRs then it may even out some what.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor